What's New in Treatment Information?
Excerpts From Hotline Memos of May 2000
from the Information Department of Project Inform
A new warning has been issued for the use of the oral solution of amprenavir (Agenerase). This warning does not apply to the capsule form of the drug.
The oral solution has the potential risk for added side effects because it contains a large amount of the substance, propylene glycol. This substance is used to increase absorption of the drug.
As a result, amprenavir oral solution should not be used by children under the age of four, pregnant women, people with liver or kidney failure and people taking disulfiram (Antabuse) or metronidazole (Flagyl). Additionally, certain racial groups -- Asians, Eskimos and Native Americans -- may be more likely to develop propylene glycol-related side effects because of genetic problems with breaking down the substance. People should also avoid drinking alcohol if they take the oral solution.
People taking amprenavir oral solution should be closely monitored for propylene glycol-related side effects, including seizures, stupor (mental numbness), increased heart rate, lactic acidosis (increased lactate levels), kidney side effects and destruction of red blood cells (hemolysis).
HIV infection is thought to affect the nervous system in at least three ways: dementing illness (AIDS Dementia Complex), peripheral neuropathy (pain and tingling in the feet and hands) and myelopathy (weakening in muscles/joints). Many researchers propose that myelopathy is one of the earliest nervous-system expressions of HIV infection. It appears to be present, to some degree, in all people living with HIV.
Symptoms are rarely seen in people in early stages of HIV infection. As HIV disease progresses, however, many people experience a gradual weakness in the legs, hips, knees and ankles followed by changes in muscle coordination.
If myelopathy worsens, symptoms can include tingling and pain in the arms and legs (paraperesis), paralysis in the legs and loss of reflex activity in the feet. In very aggressive cases, myelopathy can lead to a loss of bowel and bladder control. Some people have experienced paralysis in their legs, which goes away -- demonstrating that symptoms of myelopathy can sometimes come and go and are not always permanent.
Diagnosing myelopathy is difficult as symptoms resemble those of other nervous system complications associated with HIV infection, including AIDS Dementia Complex (ADC), peripheral neuropathy, spinal cord degeneration, anemia (decrease in red blood cells) and toxoplasmosis. Diagnosis is done by two types of x-rays. The first is called magnetic resonance imaging (MRI), a technique that provides images of tissue and organs, while the other is a computed tomographic (CT) scan.
If these tests don't reveal anything unusual, often a specialist will look for signs of infection that may be causing symptoms. This requires doing a lumbar puncture (also called spinal tap) to look for infection in the spinal fluid. If one is found, treating that infection may ease the symptoms of myelopathy.
Two Types of Myelopathy in People with HIVAcute myelopathy
can be caused by several different conditions. These include spinal cord compression or injury, tuberculosis, cytomegalovirus (CMV), herpes virus, human T-cell lymphotrophic virus (HTLV-1) and vitamin B12 deficiency.
Vacuolar myelopathy is the most common type of myelopathy disorders in people living with HIV. In a nutshell, somehow HIV affects the nerves and cells of the spine, causing swelling and damage to the nerves and tissues (including something called vacuoles, hence the name). It has even been seen in people without evidence of measurable HIV infection in spinal fluid. So how, exactly, HIV infection leads to this condition is unknown.
Vacuolar myelopathy is particularly difficult to diagnose, and no treatment is available at present. The use of anti-HIV therapies have been shown to slow the progression of myelopathy, but improvement in symptoms occurs only occasionally and very slowly. Auto-immune mechanisms, nutritional deficiency and direct viral infection may all play a role in the development of vacuolar myelopathy.
A challenge for people living with HIV is how far to pursue diagnosis. If blood tests show one not to have measurable levels of CMV, toxoplasmosis or other infectious agents, it's a personal choice to pursue diagnosis to rule out these, and possibly other, infections in the spinal fluid.
If an infectious agent is causing myelopathy, leaving it untreated may lead to worsening or recurrences of the condition. A spinal tap, however, can be painful and invasive. For some, pursuing this line of further diagnosis may present an obstacle for immediate quality of life. Ultimately, this is an individual choice -- one probably best made in conjunction with consulting a neurologist who specializes in muscular/skeletal issues and HIV disease.
Lactic acidosis is a relatively rare but life-threatening condition related to anti-HIV therapy. It's thought to result from mitochondrial damage associated with using nucleoside analogue reverse transcriptase inhibitors (NARTIs). (Read PI Perspective #29 for more on mitochondrial damage.) Early reports of lactic acidosis pointed to AZT as the culprit, but this may simply reflect the use of the drug at that time. More recent studies suggest that d4T may be more commonly associated with this syndrome than other NARTIs, especially when used in combination with hydroxyurea. Some studies suggest that it occurs more frequently in women.
Symptoms of lactic acidosis include fatigue, nausea, vomiting, stomach pain, weight loss and difficulty breathing. Doctors can diagnose the condition through examination, lab tests, abdominal CT scan or liver biopsy. Lactic acidosis does not appear to relate to a specific CD4+ cell count or viral level.
As of June 1998, 106 cases of lactic acidosis were reported to the Food and Drug Administration (FDA). Half of the cases were among women and the death rate was 56%. The most common NARTI combination used among people reported with lactic acidosis was d4T+3TC, although other NARTIs were reportedly used among people reporting the condition. The average time that had elapsed before recognition of the condition was about eight months after starting NARTI therapy. Hepatic steatosis or "fatty liver" occurred in 69% of the cases. Some doctors and researchers are concerned that the rate of the condition may be higher than what's stated in the FDA report.
A French study found eleven cases of lactic acidosis among 867 people. Symptoms included stomach pain, difficulty breathing, weakness and rapid heartbeat. Five of the eleven also had chronic hepatitis, and four of them had hepatic steatosis. Ten survived, possibly due to early diagnosis and stopping NARTI treatment.
Other studies have looked at how certain lab tests can help diagnose lactic acidosis. For example, a Swiss study found that in one particular month, 10.8% of participants had elevated serum lactic acid, a lab measure associated with lactic acidosis. Generally, these cases were mild, with only 14 (0.9%) having more than two times the normal upper limit (2.2 mmol/L). In this group, therapy that included d4T and/or ddI was linked to a much greater risk of high lactic acid.
Another study looked at the rate of elevated anion gap, another lab test that's often high in people with lactic acidosis. This study analyzed the data from 509 people followed at Johns Hopkins Hospital for over ten months. It found that 7-14% had at least one elevated anion gap test. d4T+3TC was significantly associated with this measure (13.6%).
While these studies point to possible tests to monitor the conditions leading to lactic acidosis, they don't specifically predict it. However, they can possibly shed light on earlier and/or subtler signs of the condition. Detecting these early and stopping or switching the therapy responsible for these lab abnormalities may offer a more favorable outcome.
Five cases of lactic acidosis in people taking NARTIs were presented at the recent Human Retrovirus Conference. Four fatal cases were in adults and one near-fatal case was in a two-year-old boy, the first reported in a child. Autopsies revealed severe mitochondrial damage and hepatic steatosis. All four adults took d4T and three also used ddI.
While stopping NARTIs may lead to better outcome, these studies suggest that more aggressive monitoring of symptoms (abdominal pain, nausea and shortness of breath) is also necessary.
The newly released version (February 25, 2000) of the U.S. Public Health Service Recommendations for the Use of Antiretroviral Drugs in Pregnant Women Infected with HIV-1 is available on the HIV/AIDS Treatment Information Services Web site (www.hivatis.org). Single copies may be ordered by calling 800-448-0440 or by sending an email request to firstname.lastname@example.org.
The latest guidelines include information on combination anti-HIV therapy and pregnancy outcomes, protease inhibitor therapy and hyperglycemia, and mitochondrial toxicity and nucleoside analogue drugs. Additional changes discuss international clinical trials for mother-to-child HIV prevention. The guidelines also provide a new clinical scenario regarding recommendations for handling HIV-infected women in labor who have had no prior therapy.
The Additions at a Glance
This article was provided by Project Inform. It is a part of the publication What's New. Visit Project Inform's website to find out more about their activities, publications and services.